Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 82, NWS Twin Cities, MN

July 4, 2019Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 4, 2019, 6:06 PM CDT for Rusk County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2019, 6:06 PM CDT (23:06 UTC)
Expired
Jul 4, 2019, 6:30 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Rusk County, WI

The radar

The La Crosse radar (KARX), 180 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS53 KMPX 042306
SVRMPX
WIC107-042330-
/O.NEW.KMPX.SV.W.0082.190704T2306Z-190704T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
606 PM CDT Thu Jul 4 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Eastern Rusk County in northwestern Wisconsin...

* Until 630 PM CDT.

* At 606 PM CDT, a severe thunderstorm was located near Ladysmith,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ladysmith, Bruce, Hawkins, Sheldon, Tony, Conrath, Glen Flora,
  Ingram and Rusk County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4538 9092 4529 9093 4529 9116 4547 9129
      4564 9078 4563 9067 4538 9068
TIME...MOT...LOC 2306Z 243DEG 34KT 4542 9101 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:25 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 4, 3:25 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
325 PM CDT Thu Jul 4 2019

.SHORT TERM...(This evening through Friday night)
Issued at 325 PM CDT Thu Jul 4 2019

Current MCS/Low near KSTC will be the focus for the northeast CWA
through the late afternoon, and early evening. The surface boundary
that is associated with the outflow from the MCS across far southern
Minnesota will be the concern for more convection along the Iowa
border from late this afternoon, through the evening.

Current convection east of KSTC that is associated with the
meso low remains favorable for locally very heavy rainfall as it
tracks to the east/northeast across portions of east central
Minnesota, and west central Wisconsin. High PWATs, slow movement
will lead to a broad area of one half to locally two to three
inches of rainfall before sunset along the track of this MCS. A
FFA was considered but timing and longevity of this event looks
too fast to issue one at this time. However, I wouldn't be
surprised to see flood advisories/warnings issued if conditions
warrant.

Along the Iowa border, and across far southern Minnesota, convection
will likely develop during the late afternoon as another MCS moves
eastward across northern Iowa. Both these areas of convection will
depart MPX CWA before midnight, with clearing for the remainder of
the evening elsewhere.

The forecast concerns for late tonight, and into Friday deal with a
complex of storms that is expected to form near the Wyoming/South
Dakota/Nebraska region this evening, and race eastward overnight.
This area will likely begin to affect far southwest Minnesota by
sunrise, and through southern Minnesota during the day Friday. How
far north this activity develops remains questionable due to
somewhere drier air advecting southward overnight. Will continue to
have likely percentages along the Iowa border, and chance percentage
in central Minnesota. I could see even drier conditions in central
Minnesota if this area of convection moves farther southward than
anticipated. By late Friday night, and as the mean short wave that
is across the northern Rockies finally ejects northeast, another
potent area of convection will likely develop in the Dakotas and
move eastward across Minnesota late Friday night. Areal coverage and
speed remain questionable so will continue with a blend of the
models due to high uncertainty. Otherwise, temperatures will be
reflective to early July with highs in the 80s and lows in the 60s
to near 70.

.LONG TERM...(Saturday through Thursday)
Issued at 325 PM CDT Thu Jul 4 2019

Weak high pressure will be situated over the Upper Midwest by
Saturday, keeping most of the convection to our south over Iowa
and Illinois but there may be a few storms that still fire here.
The best chance will be across southern Minnesota. Weak instability
and weak shear will make for a minimal severe weather threat.
Sunday looks quite pleasant with mostly sunny skies, light winds,
and highs near 80.

Southerly flow will begin again by Monday, albeit pretty weak.
Moisture will increase across the Plains and western MN, which
could renew storm chances, especially late. Another cold front
will slowly slide across the northern U.S. into midweek, meaning
several chances for storms will return to the forecast during that
time. High pressure should build in Thursday, but southerly flow
and another cold front should bring more thunderstorms Friday into
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1150 AM CDT Thu Jul 4 2019

A residual MCS that moved across South Dakota overnight, was near
KSTC as of 12 noon. This feature will be the focus for the next
few hours of TSRA/SHRA, with locally IFR/MVFR conditions from
KSTC, to just north of KMSP, to KRNH through 21z. Additional
SHRA/TSRA can't be ruled out across southern Minnesota and western
Minnesota this afternoon but the majority of the convection
should have ended through this evening. Only concern is along the
Iowa/Minnesota border where an additional MCS focuses more
SHRA/TSRA near this area. Confidence is low on any MPX TAF site
affected by this feature, but the best area will be south of KMKT
to KEAU. Elsewhere, no additional activity until after 12z Friday.
Winds will be variable with a general northwest flow developing
in the afternoon from northwest to southeast across the region.

KMSP...

Confidence is low on how widespread the activity near KHCD-KSTC
affects the airport between 18-21z. The best areal coverage will
be north of KMSP but can't rule out affect the airport with MVFR
conditions this afternoon. The next chance of convection will
occur after 12z on Friday.

/OUTLOOK FOR KMSP/

Sat...VFR. Wind NE 5 kt.
Sun...VFR. Wind SE 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...BORGHOFF
AVIATION...JLT
Hazardous weather outlook, Jul 4, 2:08 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Thu Jul 4 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
208 PM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms through tonight. These storms
will produce brief, heavy downpours. The threat for severe weather
is low, but a damaging wind gust or two is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of thunderstorms are expected Friday through Wednesday,
though the best chances are currently Friday and again Monday
Tuesday and Tuesday night. The potential for severe weather is
low at this time, but heavy rainfall will be a continued threat.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through tonight.

Borghoff

In the hours before

Special weather statement, Jul 4, 5:51 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT Thu Jul 4 2019

WIZ016-027-042345-
Chippewa-Rusk-
551 PM CDT Thu Jul 4 2019

...A LINE OF STORMS WILL AFFECT RUSK AND NORTHERN CHIPPEWA
COUNTIES...

At 549 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Exeland to 8 miles north of Cornell
to near Chippewa Falls. Movement was northeast at 40 mph.

Winds in excess of 30 mph, half inch hail, and torrential rainfall
are possible with these storms.

Locations impacted include...
Ladysmith, Bloomer, Cornell, Bruce, Hawkins, Weyerhaeuser, Sheldon,
Tilden, Tony, Conrath, Glen Flora and Ingram.

This includes U.S. Highway 53 between mile markers 100 and 110.

The heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 4538 9085 4537 9092 4511 9092 4493 9152
      4528 9149 4564 9150 4564 9068 4538 9068
TIME...MOT...LOC 2249Z 244DEG 35KT 4560 9117 4528 9121 4501 9143

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:51 PM CDTSpecial Weather StatementMPXChippewa, Rusk54 min
Jul 4, 6:29 PM CDTSpecial Weather StatementMPXRusk31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.